DermNet provides Google Translate, a free machine translation service. Note that this may not provide an exact translation in all languages
Author: Dr Paul Maurice, Dermatologist, Dept of Dermatology, Christchurch, New Zealand, 2004.
Raynaud phenomenon is an episodic reduction in the blood supply to the fingers and/or toes occurring mainly in response to cold (vasospastic disease). It can be divided into two main types:
An attack of Raynaud phenomenon is triggered by exposure to cold, such as going out into a cold wind or immersing the hands in cold water. Sudden emotional or psychological upsets can also bring on an attack. The hands are most often affected, but it sometimes involves the feet and occasionally the tip of the nose or the earlobes.
Typically, one or more fingers will turn white and numb and, on rewarming, blue due to a sluggish blood flow. This is sometimes followed by a bright red colour and swelling due to a compensatory increase in blood flow before the normal skin colour and sensation are restored.
Attacks may be painful and can last from minutes to hours.
Primary Raynaud phenomenon is about twice as common as the secondary form. It usually starts under 25 years of age and is five times more common in women than in men. Individuals often recall cold intolerance dating back to childhood.
Patients with secondary Raynaud phenomenon often have the symptoms of an associated condition (see below) or are on medication that can cause Raynaud phenomenon as a side effect. If you develop Raynaud phenomenon for the first time when older than 25 years and do not recall any cold intolerance in childhood, seek medical advice.
Secondary Raynaud phenomenon is much less common than the primary form. It can be associated with a variety of underlying conditions.
Connective tissue diseases are believed to be due to disordered regulation of the immune system. The underlying connective tissue disease may not be apparent when Raynaud phenomenon first occurs.
The one most likely to cause Raynaud phenomenon is systemic sclerosis (a systemic form of scleroderma), which has diffuse cutaneous and localised cutaneous forms. The hallmark of this condition is thickening and tightening of the skin, especially on the hands and face. Dilated blood vessels (telangiectases) and deposits of chalky material under the skin (calcinosis) are also features. Ulceration of the fingertips may occur if vasospasm is severe.
Medications aggravating or causing Raynaud phenomenon include beta-blockers (widely used for angina, high blood pressure, and anxiety), migraine remedies containing ergotamine or methysergide, bleomycin and other chemotherapy agents (for cancer treatment), clonidine (for high blood pressure, migraine or flushing), bromocriptine (for Parkinsonism and some other conditions), imipramine (for depression) and rarely, the oral contraceptive pill. If medication is the cause, stopping it can result in rapid improvement.
Raynaud phenomenon may sometimes indicate underlying atherosclerosis and Buerger disease, especially in smokers.
Raynaud phenomenon may develop in a limb affected by a stroke and can also occur in multiple sclerosis and polio. Rarely, Raynaud phenomenon is due to an extra rib causing compression on the nerves and blood vessels.
Occupations associated with Raynaud phenomenon include construction workers using a vibrating tool (eg, pneumatic drill) and industrial workers exposed to vinyl chloride polymerisation processes.
Disorders that increase the viscosity (thickness) of the blood can also cause Raynaud phenomenon, by reducing blood flow through the small blood vessels in the fingers and toes.
Raynaud phenomenon has been associated with hypothyroidism.
You should seek medical advice for the following reasons:
A history and thorough examination, including nail fold capillaroscopy, should be undertaken to determine if symptoms are due to primary or secondary Raynaud phenomenon. Investigations include blood tests and possibly, X-rays or other types of imaging.
Diagnosis of any underlying disease, or predisposition to disease, may lead to specific treatment. Drugs causing vasoconstriction should be discontinued, if possible.
First line medications for primary Raynaud phenomenon include calcium channel blockers, such as nifedipine or diltiazem. Verapamil appears ineffective. The calcium channel blockers act by dilating the small blood vessels, thereby increasing the blood flow to the peripheries. The dose may be gradually increased if necessary. It is important that blood pressure is monitored. Sildenafil has also been reported to be of benefit.
There are promising reports that botulinum toxin injections into the neurovascular bundles at the palmar arch at the base of the digits result in rapid reduction in pain and can heal digital ulcers.
Very severe disease that is resulting in ulceration or resorption of the fingertips may be treated by an intravenous infusion of prostacyclin. This requires admission to hospital for a few days.
Other agents reported to be helpful in Raynaud phenomenon include topical nitroglycerin, topical L-arginine, and losartan. In patients with low blood pressure, oral L-arginine, vitamin E, low-dose aspirin, dypyridamole, niacin and pentoxifylline may be tried.
A very small minority of patients with severe and intractable Raynaud phenomenon may require a sympathectomy. This involves cutting the nerves that constrict the peripheral blood vessels. The procedure may have complications and has a fairly low success rate, so should only be considered if all else has failed.
Depending on the cause, Raynaud phenomenon may persist for a long time or may improve spontaneously.
See the DermNet NZ bookstore.
© 2019 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.